Format

Send to

Choose Destination
Immunol Res. 2017 Feb;65(1):157-163. doi: 10.1007/s12026-016-8822-x.

Autoimmune reaction after anti-tetanus vaccination-description of four cases and review of the literature.

Author information

1
Department of Medicine E, Meir Medical Center, Kfar-Saba (Affiliated to the Sackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv, Israel), 44261, Kfar-Saba, Israel.
2
Department of Immunology and Rheumatology, Instituto Nacional de Ciencias Médicas y Nutrición Salvador Zubirán, Mexico City, Mexico.
3
Department of Medicine E, Meir Medical Center, Kfar-Saba (Affiliated to the Sackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv, Israel), 44261, Kfar-Saba, Israel. levy.yair@clalit.org.il.

Abstract

Autoimmune reaction after vaccination is sporadically reported in the medical literature. Vaccinations are generally safe and have an important role in eradicating endemic diseases worldwide. Nevertheless, the question arises as to whether there is a possibility of post-vaccination autoimmune phenomena. The anti-tetanus vaccine is being used since 1924, and it is part of the recommended immunization schedules for children. There are few reports of autoimmune diseases, such as rheumatoid arthritis and anti-phospholipid syndrome after anti-tetanus vaccination. Herein, we describe four cases, of which we believe, show a clear temporal relation between anti-tetanus vaccination and the appearance of dermatomyositis, systemic lupus erythematosus, type 1 diabetes mellitus and anti-phospholipid syndrome. We also suggest some of the pathogenic mechanisms that promote a pathogenic autoimmune response.

KEYWORDS:

ASIA; Anti-phospholipid syndrome; Anti-tetanus vaccine; Autoimmune reaction; Dermatomyositis; Systemic lupus erythematosus; Type 1 diabetes mellitus; Vaccination

PMID:
27435706
DOI:
10.1007/s12026-016-8822-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center